Alert archive / Idaho / Lake Wind Advisories in 2021
Lake Wind Advisory 3, NWS Pocatello, ID
NWS Pocatello, ID issued this lake wind advisory at Apr 14, 2021, 2:52 AM MDT for Bannock County, Bingham County, Power County, Idaho. It took effect at Apr 14, 2021, 7:00 AM MDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Apr 14, 2021, 2:52 AM MDT (08:52 UTC)
- In effect from
- Apr 14, 2021, 7:00 AM MDT
- Expired
- Apr 14, 2021, 7:00 PM MDT
- In force
- 12 hr
- Issued by
- NWS Pocatello, ID
Counties Bannock County, ID, Bingham County, ID, Power County, ID
The radar
The Pocatello radar (KSFX), 32 km from the middle of the area, began a volume at 08:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 8.9 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2480 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
520 WWUS75 KPIH 140852 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 252 AM MDT Wed Apr 14 2021 IDZ059-060-141300- /O.CAN.KPIH.HW.W.0004.000000T0000Z-210414T1800Z/ /O.EXB.KPIH.WI.Y.0013.000000T0000Z-210414T1300Z/ Franklin/Eastern Oneida Region-Bear River Range- Including the cities of Malad, Preston, Thatcher, and Emigration Summit 252 AM MDT Wed Apr 14 2021 ...WIND ADVISORY IN EFFECT UNTIL 7 AM MDT THIS MORNING... ...HIGH WIND WARNING IS CANCELLED... * WHAT...Northeast winds 20 to 30 mph with gusts up to 50 mph expected. Areas of blowing dust. * WHERE...Franklin/Eastern Oneida Region-Bear River Range- Including the cities of Malad, Preston, Thatcher, and Emigration Summit. * WHEN...Until 7 AM MDT this morning. * IMPACTS...Gusty winds could blow around unsecured objects. Crosswinds on north-south routes will create difficult driving conditions for high profile vehicles and vehicles with trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ IDZ061-141000- /O.CAN.KPIH.HW.W.0004.000000T0000Z-210414T1800Z/ Bear Lake Valley- Including the cities of St. Charles, Montpelier, and Georgetown 252 AM MDT Wed Apr 14 2021 ...HIGH WIND WARNING IS CANCELLED... Wind speeds have fallen to below warning criteria. $$ IDZ054-141300- /O.NEW.KPIH.LW.Y.0003.210414T1300Z-210415T0100Z/ /O.EXT.KPIH.WI.Y.0013.000000T0000Z-210414T1300Z/ Lower Snake River Plain- Including the cities of Pocatello, Blackfoot, American Falls, Shelley, and Fort Hall 252 AM MDT Wed Apr 14 2021 ...WIND ADVISORY NOW IN EFFECT UNTIL 7 AM MDT THIS MORNING... ...LAKE WIND ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 7 PM MDT THIS EVENING... * WHAT...For the Lake Wind Advisory, northeast winds 15 to 25 mph with gusts up to 35 mph expected. For the Wind Advisory, northeast winds 20 to 25 mph with gusts up to 40 mph. * WHERE...Pocatello, Blackfoot, American Falls, Shelley, and Fort Hall. * WHEN...For the Lake Wind Advisory, from 7 AM this morning to 7 PM MDT this evening. For the Wind Advisory, until 7 AM MDT this morning. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Expect difficult boating conditions on the American Falls Reservoir today.Strong winds and rough waves on area lakes will create hazardous conditions for small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ IDZ051-052-055-141300- /O.EXT.KPIH.WI.Y.0013.000000T0000Z-210414T1300Z/ Shoshone/Lava Beds-Arco/Mud Lake Desert-Eastern Magic Valley- Including the cities of Shoshone, Richfield, Carey, Mud Lake, INL, Craters of the Moon NM, Burley, Rupert, Heyburn, and Oakley 252 AM MDT Wed Apr 14 2021 ...WIND ADVISORY NOW IN EFFECT UNTIL 7 AM MDT THIS MORNING... * WHAT...Northeast winds 20 to 30 mph with gusts up to 45 mph expected. Areas of blowing dust. * WHERE...Eastern Magic Valley, Arco Desert and INL including Shoshone, Richfield, Carey, Mud Lake, Craters of the Moon, Burley area and Oakley. * WHEN...Until 7 AM MDT this morning. * IMPACTS...Gusty winds could blow around unsecured objects. Crosswinds on north-south routes will create difficult driving conditions for high profile vehicles and vehicles with trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
3 follow-up statements
203 WWUS75 KPIH 141245 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 645 AM MDT Wed Apr 14 2021 IDZ054-141800- /O.CAN.KPIH.WI.Y.0013.000000T0000Z-210414T1300Z/ /O.CON.KPIH.LW.Y.0003.210414T1300Z-210415T0100Z/ Lower Snake River Plain- Including the cities of Pocatello, Blackfoot, American Falls, Shelley, and Fort Hall 645 AM MDT Wed Apr 14 2021 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING... * WHAT...For the Lake Wind Advisory, northeast winds 15 to 25 mph with gusts up to 35 mph expected. * WHERE...American Falls Reservoir. * WHEN...Until 7 PM MDT this evening. * IMPACTS...Gusty northeast winds will create rough waves making boating hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Boaters on area lakes should use extra caution since strong winds and rough waves can overturn small craft. && $$ IDZ059-060-141345- /O.CAN.KPIH.WI.Y.0013.000000T0000Z-210414T1300Z/ Franklin/Eastern Oneida Region-Bear River Range- Including the cities of Malad, Preston, Thatcher, and Emigration Summit 645 AM MDT Wed Apr 14 2021 ...WIND ADVISORY IS CANCELLED... Winds have dropped off as this area has had precipitation most of the night. Expect some isolated breezy areas, but winds should remain relatively light. $$ IDZ051-052-055-141800- /O.EXT.KPIH.WI.Y.0013.000000T0000Z-210414T1800Z/ Shoshone/Lava Beds-Arco/Mud Lake Desert-Eastern Magic Valley- Including the cities of Shoshone, Richfield, Carey, Mud Lake, INL, Craters of the Moon NM, Burley, Rupert, Heyburn, and Oakley 645 AM MDT Wed Apr 14 2021 ...WIND ADVISORY NOW IN EFFECT UNTIL NOON MDT TODAY... * WHAT...Northeast winds 20 to 30 mph with gusts up to 45 mph expected. Areas of blowing dust. * WHERE...Eastern Magic Valley, Arco Desert and INL including Shoshone, Richfield, Carey, Mud Lake, Craters of the Moon, Burley area and Oakley. * WHEN...Until noon MDT today. * IMPACTS...Gusty winds could blow around unsecured objects. Crosswinds on north-south routes will create difficult driving conditions for high profile vehicles and vehicles with trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
493 WWUS75 KPIH 141752 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 1152 AM MDT Wed Apr 14 2021 IDZ051-052-055-141900- /O.EXP.KPIH.WI.Y.0013.000000T0000Z-210414T1800Z/ Shoshone/Lava Beds-Arco/Mud Lake Desert-Eastern Magic Valley- Including the cities of Shoshone, Richfield, Carey, Mud Lake, INL, Craters of the Moon NM, Burley, Rupert, Heyburn, and Oakley 1152 AM MDT Wed Apr 14 2021 ...WIND ADVISORY WILL EXPIRE AT NOON MDT TODAY... Winds have decreased below 30 mph for most locations in the advisory area, therefore the Wind Advisory will be allowed to expire. Wind gusts across the Arco Desert may remain locally elevated near or just above 40 mph for the afternoon. Drivers on US 20 and 26 should remain aware of the possibility of sudden gusty crosswinds. $$ IDZ054-150100- /O.CON.KPIH.LW.Y.0003.000000T0000Z-210415T0100Z/ Lower Snake River Plain- Including the cities of Pocatello, Blackfoot, American Falls, Shelley, and Fort Hall 1152 AM MDT Wed Apr 14 2021 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING... * WHAT...Northeast winds 15 to 25 mph with gusts up to 35 mph expected. * WHERE...American Falls Reservoir. * WHEN...Until 7 PM MDT this evening. * IMPACTS...Gusty northeast winds will create rough waves making boating hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Boaters on area lakes should use extra caution since strong winds and rough waves can overturn small craft. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
860 WWUS75 KPIH 150053 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 653 PM MDT Wed Apr 14 2021 IDZ054-150200- /O.EXP.KPIH.LW.Y.0003.000000T0000Z-210415T0100Z/ Lower Snake River Plain- Including the cities of Pocatello, Blackfoot, American Falls, Shelley, and Fort Hall 653 PM MDT Wed Apr 14 2021 ...LAKE WIND ADVISORY WILL EXPIRE AT 7 PM MDT THIS EVENING... Winds will gradually diminish this evening. Therefore the Lake Wind Advisory will be allowed to expire. $$ For more information from the National Weather Service visit https://weather.gov/pocatello
What forecasters said that day
The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this lake wind advisory went out at Apr 13, 8:02 PM MDT, 6 hours 50 minutes earlier.
Area forecast discussion, Apr 13, 8:02 PM MDT, 6 hours 50 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 802 PM MDT Tue Apr 13 2021 .UPDATE... Updated forecast to cancel the lake wind advisory and issue a wind advisory into the overnight hours for the lower Snake Plain. Winds have increased notably early this evening as the low pressure area approaches. Winds may take a while to diminish this evening and have noted strong gusts late this afternoon across the Arco Desert into the Magic Valley. This area of wind has expanded towards the Pocatello region. Blowing dust was observed as well. Meanwhile, high wind warning continues for the Preston to Bear Lake region with strongest winds beginning there and expected to continue through the night. Observations in the low 50s for gusts have already occurred near Franklin this evening. Band of light snow will spiral northward during the overnight hours. This may help to suppress winds some. 13 && .PREV DISCUSSION... /issued 224 PM MDT Tue Apr 13 2021/ SHORT TERM...Tonight through Thursday night. Active pattern remains in the short term with both wind and precipitation a continuing concern. Satellite imagery places center of upper low circulation near Oregon/California/Nevada triple point. Broad area of moisture continues to develop associated with the low while stiff northeast surface gradient remains in place over East Idaho. Strong winds in place today through the Snake River Plain, from the Arco Desert southwest toward the Magic Valley, with several observation sites noting gusts close to or just above 50 mph today. Models continue to sag center of upper low southeast into northern Nevada overnight. Gradient remains elevated so winds likely to remain above Wind Advisory threshold past midnight, though Lake Wind Adv less of a concern past sunset. Elsewhere, models remain VERY favorable for strong downslope wind event across the southeast corner of the forecast area, with continuing expectations for a rare localized high wind event. Gusts in this region have already approached 50 mph today, ahead of the peak event tonight into tomorrow morning. High Wind Warning will remain in place for these areas, with greatest expectation for impacts in terrain-aligned down-valley areas, and Bear Lake, both open water and shoreline especially aligned with east-west canyons. Moisture begins to develop over northern Nevada and northern Utah, nudging into southern Idaho after 06Z/midnight. There is still some uncertainty as to the northern extent of the precipitation push, with short term model ensembles favoring light snow reaching the southern stretch of the Snake River Plain from Fort Hall to Burley between 09Z and 12Z. Temperatures should be cold enough for snow down to valley floors, and although precipitation amounts continue to fluctuate slightly, there is consensus for amounts to remain less than an inch for this first round through about 18Z/Noon. Highland areas south of this region are still looking into the 1-3 inch range. Any snowfall that occurs coincident with strong winds in the southeast corner will be problematic for spring-growth trees and power lines. For Wednesday, upper low wobbles in the vicinity of the Idaho/Nevada/Utah triple point. Moisture continues to spread north through the forecast area, though the greatest chances remain across the southeast half. Surface gradient remains elevated, and the wind headlines may need to be extended through the day over the Snake Plain (new issue for Lake Wind Adv, depending on speeds over the Lower Snake Plain). For the southeast corner, surface low should shift toward/across that region, with the core of the 700mb jet shifting east as well. Surface gradient remains tight, so this could signal just a shift in direction. The terrain-funneling will likely be less of an issue, but the broad north-south Cache Valley and Bear Lake valley could help locally funnel stronger winds through the region. For now, guidance does indicate that the winds will lessen through the day, but caution is warranted. Winds are expected to decrease through the day elsewhere as the surface gradient weakens. Morning snow should mix with or change to rain below about 5500 ft elevation, meaning a changeover is expected through the Snake Plain and most of the travel corridors. For Wednesday night through Thursday, upper low fills slightly and shifts east into Utah/Colorado. Wrap around showers will be the main impact expectation for the region, generally snow at night to valley floors becoming a mix or change over to rain for lower elevation areas Thursday. Most of the precipitation should be across the Snake Plain and regions east and south, closest to center of upper low. Surface gradient remains generally northeast, and daytime winds through the Snake Plain may be strong enough to support low end Wind thresholds for the reservoir. There is some uncertainty regarding development of a reinforcing shortwave Thursday night, which could strengthen potential for showers across the region overnight. NAM is in favor of this solution, which remains washed out in the GFS. Blended solution kept chance showers across mainly the eastern highlands through the night, which seems to be a fair compromise. DMH LONG TERM... Slow moving upper-low will be pushing away from the region at the start of the day Friday as upper-level ridge starts to build in its place. Could see a few isolated rain/snow showers in the eastern Highlands for the first half of the day, with very limited QPF, before skies gradually clear as the day progresses. Temps Friday will be near seasonal norms but as we move into the weekend, expect pleasant weather with mostly clear skies and above normal temps. 60s seem quite likely in the valleys, perhaps nearing 70 as we get into early next week. A bit more uncertainty though that far out as some models show perhaps a shortwave moving through with north to northwest upper-level flow in place. This would bring back light precip chances and a bit cooler temps. For now, ran with the NBM which has low-end PoPs across the highlands and will see how things trend over the next few days. There remains a decent spread amongst ensembles members so this seems like the best approach for now. McKaughan AVIATION... VFR expected to continue through the evening and into the early portion of the overnight as clouds gradually increase in coverage and lower in height through daybreak. A deepening upper-low moving into the region will keep winds gusty especially at KPIH, KIDA and KBYI into the overnight. Precipitation, mainly in the form of snow, will move into southern Idaho around 10Z or so and gradually push north through the area impacting all terminals on Wednesday. For now, have introduced MVFR vsbys associated with -SN at all terminals tomorrow morning but some localized reductions to IFR certainly seem possible although confidence isn't quite high enough yet to introduce TEMPOs but they will likely be needed in subsequent forecasts. McKaughan && .PIH WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 3 AM MDT Wednesday for IDZ051-052-054-055. High Wind Warning until noon MDT Wednesday for IDZ059>061. &&
Nearby
Lake Wind Advisories in Idaho, 2021Every lake wind advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.